• Users Online: 605
  • Print this page
  • Email this page
REVIEW ARTICLE
Year : 2020  |  Volume : 8  |  Issue : 4  |  Page : 136-140

Hydroxychloroquine toxicity management: A literature review in COVID-19 era


Department of Pharmacy Practice, Faculty of Pharmacy, King Abdulaziz University, Jeddah, Saudi Arabia

Correspondence Address:
Dr. Hussain T Bakhsh
Department of Pharmacy Practice, Faculty of Pharmacy, King Abdulaziz University, Jeddah
Saudi Arabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JMAU.JMAU_54_20

Get Permissions

Background: Hydroxychloroquine (HCQ) has been widely investigated for the treatment of COVID-19. Although it is rare, several case reports of acute toxicity of HCQ due to overdose have been reported during the last two decades. The aim of this review is to summarize the management options of acute HCQ toxicity. Methods: A literature review that was conducted using an electronic search in the Google Scholar search engine. The inclusion criteria include any patient over 12 years old presenting with HCQ intoxication symptoms from January 1999 to January 2020. Results: Sixteen cases were found that have the inclusion criteria of this study. Most patients presented with altered mental status, electrocardiogram abnormalities, visual disturbance, and decrease cardiac output. Activated charcoal was the first line of management in nearly two-thirds of patients whereas 93.8% received fluid resuscitation and 81.3% of the patients need at least one type of vasopressor agent. Furthermore, potassium is given for 93.8% of the patient while 75% of the patients need sodium bicarbonate and intubation, lipid emulsion was used in three patients only and 13 patients survived. Conclusion: The acute HCQ toxicity may result during the treatment period of COVID-19. The most common options can use in this situation include included gastric lavage and decontamination, IV fluid resuscitation, potassium replacement, sodium bicarbonate, intravenous lipid emulsion, and extracorporeal circulation membrane oxygenation. The role of diazepam is not clear but can be used in the significant toxicity while hyperkalemia associated with severe ingestions.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed318    
    Printed14    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal